MAUDE Adverse Event Report: AESCULAP AG ELAN 4 2-RING TWIST DRILL D1.5; HIGHSPEED POWER SYSTEMS

AESCULAP AG ELAN 4 2-RING TWIST DRILL D1.5; HIGHSPEED POWER SYSTEMS
Model Number GP348R
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturing site evaluation: investigation on-going.Should relevant additional information / investigation results become available, a supplemental medwatch report will be submitted.
 
Event or Problem Description
It was reported to aesculap ag that a elan 4 2-ring twist drill d1.5 (part # gp348r) was used during a cranial formation procedure performed on (b)(6) 2021.According to the complainant, the bar blade was broken.In order to restore the skull flap of the autologous bone that had been frozen, the doctor tried to make a hole by attaching a twist drill to the craniotome when tenting the skull flap.However, the bar was broken.The physician continued and successfully completed the procedure using a different device.The complaint device was returned to the manufacturer for evaluation.An additional medical intervention was necessary.Although requested, additional information has not been made available.The adverse event is filed under aag reference (b)(4).
 
Additional Manufacturer Narrative
Investigation results: visual investigation: the fragments have been analyzed visually.The reported breakage can be confirmed.The drill broke approx.14mm from the tip.The fracture surface has been analyzed optically via microscope.There is no indication for a materila failure.The analysis of the fracture pattern illustrated a forced fracture due to overload.No pores, inclusions or foreign bodies could be found on the point of rupture.Batch history review: due to the fact that no lot number was provided, a review of the device history records for the complained device is not possible.The review of risk assessment revealed that the overall risk level (severity 4(5) x probability of occurrence 2(5)) according to din en iso 14971 is still acceptable.Explanation and rationale: based on the provided information and after the investigation, a clear conclusion cannot be drawn.There is no indication for a material problem or product failure.Hence, we suspect that an overload situation led to the breakage.The reported intraoperative second breakage of another drill may also indicate a difficult surgery situation.Conclusion and measures / preventive measures: based upon the investigation results a clear root cause conclusion cannot be drawn.There is no indication for a material-, manufacturing- or design-related failure.Based upon the investigations results a capa is not necessary.

Brand Name
ELAN 4 2-RING TWIST DRILL D1.5
Common Device Name
HIGHSPEED POWER SYSTEMS
Manufacturer (Section D)
AESCULAP AG
po box 40
tuttlingen, 78501
GM  78501
Manufacturer (Section G)
AESCULAP AG
po box 40
tuttlingen, 78501
GM   78501
Manufacturer Contact
christian von der grün
po box 40
tuttlingen, 78501
GM   78501
MDR Report Key12820700
Report Number9610612-2021-00721
Device Sequence Number5696333
Product Code HBE
UDI-Device Identifier04046964560385
UDI-Public4046964560385
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K172709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberGP348R
Device Catalogue NumberGP348R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/11/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2021
Supplement Date Received by Manufacturer02/04/2022
Initial Report FDA Received Date11/16/2021
Supplement Report FDA Received Date03/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age40 YR
Patient SexMale